Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A simplified Galerkin method for hyperbolic equations


Authors: R. C. Y. Chin, G. W. Hedstrom and K. E. Karlsson
Journal: Math. Comp. 33 (1979), 647-658
MSC: Primary 65M10; Secondary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1979-0521280-5
MathSciNet review: 521280
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We modify a Galerkin method for nonlinear hyperbolic equations so that it becomes a simpler method of lines, which may be viewed as a collocation method. The high order of accuracy is preserved. We present a linear wave analysis of the scheme and discuss some aspects of nonlinear problems. Our numerical experiments indicate that the addition of a proper artificial viscosity makes the method competitive and the common difference schemes, even when the solution has discontinuities.


References [Enhancements On Off] (What's this?)

  • [1] IVO BABUŠKA, "Approximation by hill functions," Comment. Math. Univ. Carolinae, v. 11, 1970, pp. 787-811. MR 45 #1396. MR 0292309 (45:1396)
  • [2] EDWARD R. BENTON & GEORGE W. PLATZMAN, "A table of solutions of the one-dimensional Burgers equation," Quart. Appl. Math., v. 30, 1972, pp. 195-212. MR 46 #5858. MR 0306736 (46:5858)
  • [3] LÉON BRILLOUIN, Wave Propagation and Group Velocity, Academic Press, New York-London, 1960. MR 21 #6933. MR 0108217 (21:6933)
  • [4] T. J. BROMWICH, An Introduction to the Theory of Infinite Series, Macmillan, London, 1949.
  • [5] R. C. Y. CHIN & G. W. HEDSTROM, "A dispersion analysis for difference schemes: Tables of generalized Airy functions," Math. Comp., v. 32, 1978, pp. 1163-1170. MR 0494982 (58:13753)
  • [6] L. COLLATZ, The Numerical Treatment of Differential Equations, Springer-Verlag, Berlin-Heidelberg-New York, 1960. MR 22 #322. MR 784038 (86b:65003)
  • [7] BENGT FORNBERG, "On the instability of leapfrog and Crank-Nicolson approximations of a nonlinear partial differential equation," Math. Comp., v. 27, 1973, pp. 45-57. MR 52 #16046. MR 0395249 (52:16046)
  • [8] C. W. GEAR, Numerical Initial-Value Problems in Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 47 #4447. MR 0315898 (47:4447)
  • [9] JAMES GLIMM & PETER D. LAX, "Decay of solutions of systems of nonlinear hyperbolic conservation laws," Mem. Amer. Math. Soc., No. 101, Amer. Math. Soc., Providence, R. I., 1970. MR 42 #676. MR 0265767 (42:676)
  • [10] A. C. HINDMARSH, GEAR: Ordinary Differential Equation System Solver, Lawrence Livermore Laboratory Report UCID-30001, Rev. 1. A.C.C. No. 592, GEAR. Argonne Code Center, Building 221, Argonne National Laboratory, Argonne, Illinois.
  • [11] LEON LAPIDUS & JOHN H. SEINFELD, Numerical Solution of Ordinary Differential Equations, Academic Press, New York-London, 1971. MR 43 #7071. MR 0281355 (43:7073)
  • [12] R. D. RICHTMEYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Interscience, New York, 1967. MR 36 #3515.
  • [13] I. J. SCHOENBERG, "Contributions to the approximation of equidistant data by analytic functions," Quart. Appl. Math., v. 4, 1946, pp. 45-99 and 112-141. MR 7, 487 and 8, 55.
  • [14] S. I. SERDJUKOVA, "The oscillations that arise in numerical calculations of the discontinuous solutions of differential equations," Ž. Vyčisl. Mat. i Mat. Fiz., v. 11, 1971, pp. 411-424; English transl., U.S.S.R. Computational Math. and Math. Phys., v. 11, 1971, no. 2, pp. 140-154. MR 44 #1248. MR 0284018 (44:1248)
  • [15] G. STRANG, "The finite element method and approximation theory," Numerical Solution of Partial Differential Equations. II, SYNSPADE 1970, B. Hubbard, (ed.), Academic Press, New York, 1971, pp. 547-583. MR 44 #4926. MR 0287723 (44:4926)
  • [16] G. STRANG & G. FIX, An Analysis of the Finite-Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)
  • [17] B. SWARTZ & B. WENDROFF, "Generalized finite-difference schemes," Math. Comp., v. 23, 1969, pp. 37-49. MR 39 #1125. MR 0239768 (39:1125)
  • [18] B. SWARTZ & B. WENDROFF, "The relation between the Galerkin and collocation methods using smooth splines," SIAM J. Numer. Anal., v. 11, 1974, pp. 994-996. MR 50 #15391. MR 0362953 (50:15391)
  • [19] B. SWARTZ & B. WENDROFF, "The relative efficiency of finite difference and finite element methods. I, Hyperbolic problems and splines," SIAM J. Numer. Anal., v. 11, 1974, pp. 979-993. MR 50 #15390. MR 0362952 (50:15390)
  • [20] VIDAR THOMÉE, "Convergence estimates for semidiscrete Galerkin methods for initial-value problems," Numerische, insbesondere approximationstheoretische, Behandlung von Funktionalgleichungen, Lecture Notes in Math., vol. 333, Springer-Verlag, Berlin-Heidelberg-New York, 1973. MR 0433923 (55:6893)
  • [21] V. THOMÉE & B. WENDROFF, "Convergence estimates for Galerkin methods for variable-coefficient, initial-value problems," SIAM J. Numer. Anal., v. 11, 1974, pp. 1059-1068. MR 51 #7309. MR 0371088 (51:7309)
  • [22] R. VICHNEVETSKY & B. PEIFFER, "Error waves in finite element and finite difference methods for hyperbolic equations," in Advances in Computer Methods for Partial Differential Equations, R. Vichnevetsky, (ed.), Assoc. Int. Calcul Analogique, Ghent, Belgium, 1975, pp. 1-6.
  • [23] R. VICHNEVETSKY & F. DE SHUTTER, "A frequency analysis of finite difference and finite element methods for initial-value problems," in Advances in Computer Methods for Partial Differential Equations, R. Vichnevetsky, (ed.), Assoc. Int. Calcul Analogique, Ghent, Belgium, 1975, pp. 46-52.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 65N30

Retrieve articles in all journals with MSC: 65M10, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0521280-5
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society